Hail, Jones
- When
- April 3, 1:00 AM CST
- Where
- Jones County, 3.61 mi NE of Sinclair
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 32.760, -99.990
Public reported golf ball size hail.
The combination of a stationary front and an upper level storm system to the west, resulted in a few rounds of severe thunderstorms on the afternoon and evening of April 3rd. Also, moderate to strong instability and strong vertical wind shear helped with the severity of the storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
The combination of a stationary front and an upper level storm system to the west, resulted in a few rounds of severe thunderstorms on the afternoon and evening of April 3rd. Also, moderate to strong instability and strong vertical wind shear helped with the severity of the storms. The severe storms produced very large hail and damaging winds across the Big Country and Concho Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 3, 12:51 AM CST, 9 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service San Angelo TX 151 AM CDT Thu Apr 3 2025 ...New SHORT TERM, LONG TERM... .KEY MESSAGES... - More thunderstorms are expected tonight and some of these may reach severe levels, mainly north of a San Angelo to Brady line. - More widespread thunderstorms are expected again Friday night into Saturday morning. Some of these may also reach severe levels. - A brief light freeze may be possible both Sunday and Monday mornings in low lying and protected areas. && .SHORT TERM... (Today and tonight) Issued at 1252 AM CDT Thu Apr 3 2025 Thunderstorms continue across portions of West Central Texas as a diffuse warm front moves back northward across the area. Both the low level jet bringing in better moisture just above the surface and an approaching shortwave trough aloft are helping add to the lift, with good lapse rates adding to the mid level instability. Given the elevated nature of the storms, large hail is the main concern. Radar trends will dictate POPs to start the day off, but latest CAMs are showing some convection lingering across the eastern Big Country and into the Heartland through mid morning. Passage of the shortwave will aid in pushing the cold front back south across West Central Texas today. Cooler today with highs mainly in the 60s and 70s. Main upper level trough just off the west just doesn't move very much, with another shortwave moving across late tonight and bringing another round of convection to the area. CAMs are even more aggressive with storm coverage overnight and have boosted POPs a little more in reaction. Again, elevated storms and steep lapse rated mean large hail will once again be the primary concern. && .LONG TERM... (Friday through Wednesday) Issued at 1252 AM CDT Thu Apr 3 2025 Main upper level low will finally move across Texas late Friday Night into Saturday, producing the most widespread shower and thunderstorm coverage of the event. Showers may linger will into Saturday afternoon as the deformation zone swings across the Big Country and Heartland. With the ongoing weather tonight, not going to argue much with the temperatures and POPs for this part of the forecast. Drier and colder on the back side of the upper low as a colder air mass drops south behind it. Lows in the low to mid 30 shown in the model blends looks reasonable for now, although the colder readings with the better radiational cooling may end up on Monday morning. Dry for next week with temperatures gradually warming. && .AVIATION... (06Z TAFS) Issued at 1055 PM CDT Wed Apr 2 2025 Conditions will quickly deteriorate during the first six hours of the TAF period as MVFR ceilings and scattered thunderstorms will develop. Thunderstorms on each terminal should be brief, but impactful hail and strong wind gusts possible. MVFR ceilings could persist until late morning for some locations with some few to scattered layers in the afternoon. && .PRELIMINARY POINT TEMPS/POPS... Abilene 67 52 64 49 / 40 80 80 90 San Angelo 78 53 69 49 / 10 70 50 90 Junction 87 59 78 51 / 10 50 50 90 Brownwood 74 54 68 50 / 50 80 80 100 Sweetwater 70 51 63 47 / 20 90 60 90 Ozona 83 55 72 49 / 0 70 40 90 Brady 80 58 70 51 / 20 60 70 100 && .SJT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...07 LONG TERM....07 AVIATION...SK
Special Weather Statement
National Weather Service San Angelo TX
102 AM CDT Thu Apr 3 2025
TXZ049-054-030645-
Fisher TX-Nolan TX-
102 AM CDT Thu Apr 3 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN NOLAN AND FISHER
COUNTIES THROUGH 145 AM CDT...
At 102 AM CDT, Doppler radar was tracking a strong thunderstorm near
Wastella, moving northeast at 55 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Sylvester, Hitson, Hobbs, Mccaulley, Gannon, Busby, Capitola, Roby,
Rotan, Wastella, Longworth, Champion, Roscoe, Sweetwater, I-
20 Near The Nolan-Mitchell County Line, Us-84 Near The Nolan-
Fisher County Line, and Us-180 Near The Fisher-Scurry County Line.
This includes Interstate 20 between Mile Markers 229 and 253.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3296 10015 3254 10015 3233 10063 3236 10066
3296 10066
TIME...MOT...LOC 0602Z 225DEG 48KT 3246 10064
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
snSpecial Weather Statement
National Weather Service San Angelo TX
123 AM CDT Thu Apr 3 2025
TXZ098-113-030700-
Haskell TX-Jones TX-
123 AM CDT Thu Apr 3 2025
...A STRONG THUNDERSTORM WILL IMPACT HASKELL AND NORTH CENTRAL JONES
COUNTIES THROUGH 200 AM CDT...
At 123 AM CDT, Doppler radar was tracking a strong thunderstorm over
Tuxedo, or 9 miles south of Sagerton, moving north at 45 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Us-277 Near The Haskell-Knox County Line, Rochester, Tuxedo, Weinert,
Haskell, O'Brien, Sagerton, Rule, and Stamford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3286 9973 3293 10005 3296 10004 3296 9999
3316 9999 3340 9992 3340 9960
TIME...MOT...LOC 0623Z 197DEG 40KT 3295 9993
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
mkdSpecial Weather Statement
National Weather Service San Angelo TX
144 AM CDT Thu Apr 3 2025
TXZ113-030715-
Jones TX-
144 AM CDT Thu Apr 3 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN JONES COUNTY THROUGH
215 AM CDT...
At 143 AM CDT, Doppler radar was tracking a strong thunderstorm near
The Intersection Of Us-
180 And Ranch Road 126, or near Noodle, moving northeast at 50 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Funston, The Intersection Of Us-
180 And Ranch Road 126, Anson, Neinda, Avoca, Tuxedo, Hamlin, The
Intersection Of Us-180 And Farm Road 600, and Stamford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
west central Texas.
&&
LAT...LON 3273 9967 3263 10014 3264 10015 3271 10015
3295 10014 3296 9970
TIME...MOT...LOC 0643Z 240DEG 46KT 3269 10008
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
mkdSpecial Weather Statement
National Weather Service San Angelo TX
144 AM CDT Thu Apr 3 2025
TXZ113-030715-
Jones TX-
144 AM CDT Thu Apr 3 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN JONES COUNTY THROUGH
215 AM CDT...
At 143 AM CDT, Doppler radar was tracking a strong thunderstorm near
The Intersection Of Us-
180 And Ranch Road 126, or near Noodle, moving northeast at 50 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Funston, The Intersection Of Us-
180 And Ranch Road 126, Anson, Neinda, Avoca, Tuxedo, Hamlin, The
Intersection Of Us-180 And Farm Road 600, and Stamford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
west central Texas.
&&
LAT...LON 3273 9967 3263 10014 3264 10015 3271 10015
3295 10014 3296 9970
TIME...MOT...LOC 0643Z 240DEG 46KT 3270 10008
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
mkdSpecial Weather Statement
National Weather Service San Angelo TX
200 AM CDT Thu Apr 3 2025
TXZ099-030730-
Throckmorton TX-
200 AM CDT Thu Apr 3 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN THROCKMORTON COUNTY
THROUGH 230 AM CDT...
At 200 AM CDT, Doppler radar was tracking a strong thunderstorm near
The Intersection Of Us-
380 And Highway 222, or 8 miles northwest of Throckmorton, moving
northeast at 65 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Us-183 Near The Throckmorton-
Baylor County Line and The Intersection Of Us-380 And Highway 222.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
west central Texas.
&&
LAT...LON 3333 9905 3315 9928 3325 9945 3340 9929
3340 9897
TIME...MOT...LOC 0700Z 215DEG 57KT 3324 9930
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
mkdThe Dyess AFB radar (KDYX), 73 km away, was scanning. The volume nearest the first event began at 06:58 UTC.
15 hail, 4 thunderstorm wind. Local standard time, as filed.
Public reported golf ball size hail.
Public reported golf ball size hail.
Public reported quarter size hail.
The public reported baseball size hail in Anson.
Public reported golf ball size hail.
A County Official reported golf ball size hail or a little larger hail.
A NWS survey team reported damage to a roof of the main residence as well as damage to a metal roof barn on property. In addition, a small trailer was rolled over on its side. The wind speed was estimated at 80 mph. Time of damage based on radar data.
A mesonet station reported a wind gust of 71 mph 5 miles west of Rotan.
A NWS Storm Survey team reported damage to the door and roof of a large metal barn. In addition, large tree branches were broken off several trees. Also, an a/c compressor on side of house was moved off its foundation and flipped on its side. The wind speed was estimated at 85 mph. Time of damage estimated by radar.
A mesonet station reported a 66 mph wind gust northwest of Haskell.
Public reported quarter size hail lasted from 510 to 525 AM.
The Sterling County Sheriff Office reported golf ball size hail in Sterling City.
Public reported ping pong ball size hail.
Public reported half dollar size hail.
The public reported hail damage to cars and broken tree limbs. Half dollar size hail reported.
Public reported half dollar size hail.
Public reported golf ball size hail.
Public reported quarter size hail.
Public reported nickel to quarter size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, April 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1253448, 1253449, 1253450, 1253451, 1253452, 1253453, 1253465, 1253463, 1253466, 1253464, 1253454, 1253455, 1253456, 1253457, 1253458, 1253459, 1253460, 1253461, 1253462.